Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2008, 8:56 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2008, 8:56 PM CDT (01:56 UTC)
- Expired
- Apr 10, 2008, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Decatur County, IA, Ringgold County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 10, 4:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 110156
SVRDMX
IAC053-159-110230-
/O.NEW.KDMX.SV.W.0004.080411T0156Z-080411T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
EASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 930 PM CDT.
* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF MOUNT AYR...OR 27 MILES NORTH OF BETHANY...AND MOVING
NORTHEAST AT 41 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KELLERTON BY 905 PM CDT...
BEACONSFIELD AND 6 MILES SOUTHEAST OF ELLSTON BY 915 PM CDT...
GRAND RIVER BY 920 PM CDT...
VAN WERT AND 8 MILES WEST OF WELDON BY 930 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 17 AND 25.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4061 9430 4090 9413 4090 9364 4056 9418
4056 9421
TIME...MOT...LOC 0156Z 220DEG 36KT 4065 9417
$$
SMALL2 follow-up statements
000
WWUS53 KDMX 110218
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU APR 10 2008
IAC053-159-110230-
/O.CON.KDMX.SV.W.0004.000000T0000Z-080411T0230Z/
DECATUR IA-RINGGOLD IA-
918 PM CDT THU APR 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN RINGGOLD AND NORTHWESTERN DECATUR COUNTIES...
AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KELLERTON...OR 26 MILES NORTH OF BETHANY...MOVING
NORTHEAST AT 41 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND RIVER AND 6 MILES SOUTHEAST OF BEACONSFIELD BY 930 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 16 AND 25.
ADDITIONAL STORMS ARE FORECAST TO MOVE INTO SOUTHERN IOWA FROM
MISSOURI AFTER 930 PM. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AS THEY MOVE RAPIDLY NORTHEAST.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4056 9421 4061 9429 4063 9429 4090 9413
4090 9364 4073 9390 4073 9391 4069 9397
4069 9398 4056 9417
TIME...MOT...LOC 0218Z 220DEG 36KT 4068 9405
$$
SMALL000
WWUS53 KDMX 110228
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
925 PM CDT THU APR 10 2008
IAC053-159-110235-
/O.EXP.KDMX.SV.W.0004.000000T0000Z-080411T0230Z/
DECATUR IA-RINGGOLD IA-
925 PM CDT THU APR 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RINGGOLD AND
NORTHWESTERN DECATUR COUNTIES HAS BEEN REPLACED BY A WARNING THAT
IS NOW IN EFFECT UNTIL 10 PM...
ANOTHER LINE OF THUNDERSTORMS WILL PUSH RAPIDLY INTO SOUTH CENTRAL
IOWA THROUGH 10 PM. THEREFORE...THE ORGINAL WARNING FOR RINGGOLD
AND DECATUR COUNTIES HAS BEEN REPLACED BY A NEW WARNING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4056 9421 4061 9429 4063 9429 4090 9413
4090 9364 4073 9390 4073 9391 4069 9397
4069 9398 4056 9417
TIME...MOT...LOC 0225Z 220DEG 36KT 4073 9399
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:50 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 10, 6:50 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT THU APR 10 2008 .DISCUSSION... MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS. CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER 50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN. WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO WELL ABV NORMAL BY TUE. AVIATION...11/00Z MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD. SOME BINOVC EXPCTD AFTER THUNDERSTORMS BUT ANY IMPROVEMENT IN CONDITIONS WILL BE SHORT LIVED. STRONG WIND SPEEDS WILL ALSO BE FORECAST OVER ALL TAF SITES AS PRESSURE GRADIENT REMAINS TIGHT AS LOW PRES OVER SW IA SLOWLY LIFTS INTO NE IA. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO- WORTH-WRIGHT. FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS- DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE. &&
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT THU APR 10 2008 IAZ039-049-050-059>062-071>075-081>086-092>097-111030- BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-CASS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY. SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND GUSTS...HAIL OR SNOWFALL ARE APPRECIATED. MOYER
In the hours before
Local storm report, Apr 10, 7:12 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG OSKALOOSA 41.21N 92.71W
04/10/2008 MAHASKA IA TRAINED SPOTTER
SPOTTER RELAYED REPORT OF DAMAGE TO A FARM JUST SE OF
OSKALOOSA...SHINGLES BLOWN OFF AND A CORN BIN COLLAPSED.
&&
LEELocal storm report, Apr 10, 7:21 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 SE OSCEOLA 41.00N 93.73W
04/10/2008 E0.75 INCH CLARKE IA BROADCAST MEDIA
REPORT OF 3/4 INCH HAIL ABOUT 3 MILES SOUTHEAST OF
OSCEOLA AT 714 PM.
&&
LEELocal storm report, Apr 10, 8:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST N OSKALOOSA 41.29N 92.64W
04/10/2008 E70.00 MPH MAHASKA IA TRAINED SPOTTER
&&
LEELocal storm report, Apr 10, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG OSKALOOSA 41.29N 92.64W
04/10/2008 MAHASKA IA EMERGENCY MNGR
DAMAGE TO FUEL PUMPS AND FRONT OF A STORE DUE TO WINDS.
&&
LEELocal storm report, Apr 10, 8:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 1 SE NEWTON 41.68N 93.03W
04/10/2008 E0.88 INCH JASPER IA LAW ENFORCEMENT
&&
LEELocal storm report, Apr 10, 8:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL BEAMAN 42.22N 92.82W
04/10/2008 E0.88 INCH GRUNDY IA TRAINED SPOTTER
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 44 min |
| Apr 10, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Wayne | 35 min |
| Apr 10, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Wayne | 38 min |
| Apr 11, 3:13 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 14 hr |
| Apr 11, 3:37 AM CDT | River Flood Warning | DMX | Mahaska | 30 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.